Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Chicago, IL

April 9, 2001Benton County, Jasper County, Newton County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Apr 9, 2001, 9:48 PM EST for Benton County, Jasper County, Newton County, Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 9:48 PM EST (02:48 UTC)
Expired
Apr 9, 2001, 10:15 PM EST
In force
27 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Benton County, IN, Jasper County, IN, Newton County, IN

What was reported inside it

TimeReportWhereRemark
Apr 9, 10:00 PM ESTHail 1Earl Park, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 6:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 100249
SVRCHI
INC007-073-111-100315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
948 PM EST MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN NORTHWEST INDIANA
  FAR SOUTHERN JASPER COUNTY IN NORTHWEST INDIANA
  FAR SOUTHERN NEWTON COUNTY IN NORTHWEST INDIANA

* UNTIL 1015 PM EST(1015 PM CDT)

* AT 946 PM EST...THE PUBLIC REPORTED GOLF BALL SIZE HAIL AT 
  KENTLAND AIRPORT. THE STORM IS MOVING TO THE EAST SOUTHEAST
  AT 25 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS.
 VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY! MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

KAPLAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:30 PM EST, 7 hours 18 minutes earlier.

Area forecast discussion, Apr 9, 2:30 PM EST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT MON APR 9 2001

MIDDAY ANALYSIS MAINTAINING WARM FNT SOMEWHERE BETWEEN SRN COUNTIES
OF CWA TO I-80. NOT MUCH MORE ACTIVITY OCCURRING SINCE LAST WAVES
LATE THIS MRNG. SCALLOPED CU IN ERN IA SUSPICIOUS LOOKING AMID SOME
LEFTOVER OUTFLOW BOUNDARIES. COOLING NELY WINDS KEEPING SFC LVL
STABLE SO MAIN CONCERN IS EITHER ALONG FRONTAL BOUNDARY OR A WAVE
ALOFT RIPPLING THRU. THIS LATTER IS APPARENTLY WHAT MODELS ARE
FISHING FOR LATE TONIGHT AS A WEAK MID LVL TROF RIPPLES AROUND
THE 7H RIDGE. THIS THREAT NOT MUCH MORE THAN 30% AND AM DEBATING
WHETHER THAT MUCH. LATEST SWOMCD IS PRETTY SURE THERE WILL BE
DEVELOPMENT ALONG WRM FNTL BOUNDARY LATE THIS AFTN INTO THIS EVENING.
SO DIFFICULT TO LEAVE OUT POP ERY TNGT.

THE BEST LIFT FOR PCPN DEVELOPMENT ON MODELS SEEMS TO BE CONFINED TO
SOUTH OF PIA. HOWEVER INITIAL PLACEMENT OF WARM FNT ON MODELS SEEMS
A LITTLE TOO SOUTH AND WONDER IF IT IS WISER TO CONSIDER POSSIBILITY
OF THUNDER FURTHER NORTH THAN MODELS.

NOW ABOUT CLDS AND VSBY. PLENTY OF LOW CLOUD COVER SPREADING SOUTH
FROM WISCONSIN AND LAKE MICH...NOT TO MENTION IOWA. WITH NERLY WINDS
OVER MOST OF CWA (NORTH OF WARM FNT) ...APPEARS SKY SHUD BE CLDY OR
BECOMING CLDY WITH SOME FOGGY CONDITIONS DEVELOPING. CANNOT DIRECTLY
SAY WEATHER VSBY GOING BELOW 1/4 MI FOR ADVISORY CRITERIA...BUT SHUD
BE ENOUGH TO MENTION IN FORECAST. THEN CONTINUED CLDY TUESDAY. FOR
CWA SOUTH OF FNT...WILL GO FOR PTCLDY TONIGHT AND TUESDAY.

LOW IN PLAINS DRIVES NE TUESDAY AND PUSHES FRONT THRU NRN IL TUESDAY
NIGHT AND CONTINUES TO DEEPEN. POPS SHOULD INCREASE OVER ALL CWA
TUESDAY NIGHT WITH PLENTY OF SHOWER/TSTM ACTIVITY WED INTO WED NGT.
DRY SLOTTING LATE WED NGT AND THURSDAY SPELLS DRY BUT CONTINUED
DEEPENING OF LOW AS IT PUSHES NE INTO MN THURS LOOK STRANGELY
FAMILIAR TO SATURDAY. THUS WINDS ON THE INCREASE BUT NOT AS STRONG
AS SATURDAY WITH BOUNTIFUL SUNSHINE. PASSING SYSTEM TO OUR SOUTH ON
FRIDAY MAY SPREAD ANOTHER RISK OF SHOWERS TO THE AREA BUT DRYING
AGAIN IN TIME FOR THE WEEKEND AS HIGH PRESSURE BUILDS INTO MS VLY.

TEMPS SHOULD BE IN MIDDLE@ 40S TNGT WITH HIGHS AROUND 50 LAKESIDE TO
ONLY 60 TO 65 INLAND...WITH TEMPS 70 TO 75 SOUTH OF FNT.

.CHI...NONE

BRUMER

In the hours before

Special weather statement, Apr 9, 7:45 PM EST, 2 hours 3 minutes before
ILZ019-100115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
745 PM CDT MON APR 9 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT...

AT 740 PM...A STRONG THUNDERSTORM WAS 10 MILES WEST OF PERU MOVING
EAST AT 35 MPH. SMALL HAIL WAS REPORTED FROM THIS STORM.
LA SALLE...PERU AND OTTAWA ARE IN THE PATH OF THIS STORM. PEOPLE IN
THESE AREAS SHOULD BE ALERT AND BE READY TO HEAD TO A PLACE OF
SAFETY IF A WARNING IS ISSUED OR THREATENING WEATHER IS OBSERVED.
Local storm report, Apr 9, 9:06 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
906 PM CDT MON APR 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    3S STREATOR               IL   FUNNEL CLOUD
04/09/01   LA SALLE

0800 PM    YORKVILLE                 IL   .75 INCH HAIL
04/09/01   KENDALL                        1/2 TO 3/4

0755 PM    YORKVILLE                 IL   FUNNEL CLOUD
04/09/01   KENDALL
REPORTED BY PUBLIC
Special weather statement, Apr 9, 9:16 PM EST, 32 minutes before
ILZ019-021-023-100316-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
916 PM CDT MON APR 9 2001

SEVERE THUNDERSTORM WATCH 111 HAS BEEN CANCELLED FOR LA SALLE
...GRUNDY AND KANKAKEE COUNTIES.

THE WATCH CONTINUES IN EFFECT UNTIL MIDNIGHT FOR LIVINGSTON...FORD
AND IROQUOIS COUNTIES IN NORTHEAST AND EAST CENTRAL ILLINOIS...AND
IN NEWTON...JASPER AND BENTON COUNTIES IN NORTHWEST INDIANA.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:12 PM ESTSevere Thunderstorm WarningLOTBenton, Newton33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.